Ohio, 2019Flooding in Ohio, February 12 to 13, 2019
February 12 to 13, 2019 · NWS PBZ · 5 events in 4 counties and zones
A surface low pressure system passed from the Great Plains into the Northeast Feb. 10th to 12th and continued to deepen as a upper level trough amplified over the Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system passed from the Great Plains into the Northeast Feb. 10th to 12th and continued to deepen as a upper level trough amplified over the Midwest. Cold air was already present across PA/WV/MD/OH region, which supported scenario with snow changing to freezing rain and then rain. Rainfall totals from the system averaged 1.5 to 2.5 inches in general through the 13th, with isolated higher totals. This created flooding in portions of southeast Ohio, with many road closures reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 12, 2:58 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Feb 12, 2:58 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
258 PM EST Tue Feb 12 2019
.SYNOPSIS...
Rain will transition to snow tonight with light accumulations
expected. Tuesday night and Wednesday will be rather windy as
gusts may exceed 40 mph.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Strong warm air advection continues ahead of the approaching
low pressure system. Surface temperatures have warmed above
freezing in most places with the exception of Garrett County,
which remains in a Winter Storm Warning for 1 more hour.
Otherwise, expect showery activity to continue in the area of
strong warm air ascent ahead of the system. Convective allowing
models show precip will remain on the light side (outside of a
few stronger convective elements) until the cold front passes
through this evening. With saturated ground and already close to
an inch of rainfall, flooding is possible in the typically
susceptible areas.
Much colder air will usher in behind the front, resulting in a
change from rain to snow overnight. Accumulations are expected
to be light, with generally less than an inch in places by
sunrise.
A wind advisory goes into effect later this evening. A
strengthening pressure gradient will result in wind gusts in
excess of 40 mph in many areas overnight and into tomorrow.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
A strong pressure gradient with sufficient low level
instability will maintain a sustained wind above 15 mph and
gusts in excess 40 mph for much of Wednesday.
Light snow showers will continue through much of the day in
wake of the cold front passage. Forecast soundings suggest there
will be sufficient moisture in the dendritic growth zone for
snow through the early afternoon. Given some weak upper level
lift and little directional sheer, expect the typical flow-
parallel snow bands. Snow accumulations will vary on exact
placement of the bands, but generally anywhere from a dusting to
an inch is possible. 1-2 inches is possible north of I-80 and
in the higher elevations of the Allegheny Front. Temperatures
will remain steady from dawn to dusk and range from the mid 20s
to near 30.
Showers will cease by Wednesday evening as dry air infiltrates
the mid-levels. Winds will decrease and temperatures will drop
just a bit Wednesday night under a partly cloudy sky before
temperatures rebound on Thursday.
Thursday will be rather nice (subjective) as temperatures soar
into the 40s to lower 50s under a partly cloudy sky and no rain.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A strong low pressure system will approach the region Thursday
night. Light precipitation will gradually overspread the CWA
late Thursday night in an area of strong isentropic ascent on
the east flank of the system. By Friday, the system will be
located in southern Ontario with a cold front extending
southward through Ohio. Precipitation along and ahead of the
front will be rain, with a quick changeover to snow possible
behind the front.
The GFS and ECM have come to agreement for Saturday's forecast.
The models advertise that a quick moving plains shortwave will
eject eastward with strong cyclogenesis near or just north of
the I-40 corridor. As the system moves across the Appalachians,
the northward extent of precipitation will likely be around the
Mason-Dixon line. At this point, precipitation type looks to be
a mix of rain and snow, with ptype dependent on near-surface
temperatures. However, this could change with just a slight
difference in track.
Another system will pass through the region Sunday and bring
another chance of rain and snow. Active weather will continue
into next week as a series of shortwaves are expected to move
through.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
A few locations will linger in fzra conditions this afternoon
before joining the rest of the region with rain. Downsloping
east winds are helping carve out a swath of VFR conditions, but
MVFR/IFR conditions will fill in as the next batch of rains
develops just ahead of the advancing cold front. A heavier band
of rain may accompany the frontal boundary, which could sink
visibilities lower than forecasted.
Behind the cold front will be a quick transition to strong west
winds (25-35kt gusts) and rain-to-snow, with cigs and
visibilities improving to MVFR cat. These conditions should
generally persist through the end of the TAF period.
.Outlook...
Restrictions will slowly improve Wed night into Thursday before
the next system brings more cat impacts late Thursday through
the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flood Watch until 1 AM EST Wednesday for MDZ001.
Wind Advisory from 10 PM this evening to 4 PM EST Wednesday
for MDZ001.
Winter Storm Warning until 4 PM EST this afternoon for MDZ001.
OH...Flood Watch until 1 AM EST Wednesday for OHZ039>041-048>050-
057>059-068-069.
Wind Advisory from 10 PM this evening to 4 PM EST Wednesday
for OHZ039>041-048>050-057>059-068-069.
PA...Flood Watch until 1 AM EST Wednesday for PAZ007>009-013>016-
020>023-029-031-073>076.
Wind Advisory from 10 PM this evening to 4 PM EST Wednesday
for PAZ007>009-013>016-020>023-029-031-073>076.
WV...Flood Watch until 1 AM EST Wednesday for WVZ001>004-012-021-
509>514.
Wind Advisory from 10 PM this evening to 4 PM EST Wednesday
for WVZ001>004-012-021-509>514.
&&Hazardous weather outlook, Feb 12, 2:23 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
223 PM EST Tue Feb 12 2019
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-131930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
223 PM EST Tue Feb 12 2019
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MDZ001-131930-
Garrett-
223 PM EST Tue Feb 12 2019
...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for western Maryland.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Winter Storm Warning.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 12, 10:19 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1019 AM EST TUE FEB 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FREEZING RAIN 1 SE LAUREL MOUNTAIN 40.20N 79.17W
02/12/2019 E0.25 INCH WESTMORELAND PA TRAINED SPOTTER
ROADS AWFUL AND ICE ALL OVER TREES AND POWER LINES.
0950 AM FREEZING RAIN ELDERTON 40.69N 79.34W
02/12/2019 E0.01 INCH ARMSTRONG PA SOCIAL MEDIA
SHEET OF ICE ON CAR THAT IS MELTING NOW.
1010 AM FREEZING RAIN 3 SSW MERRILL 39.56N 79.11W
02/12/2019 M0.25 INCH GARRETT MD SOCIAL MEDIA
QUARTER OF AN INCH OF ICE AND OVER AN INCH OF SLEET
NEAR BIG SAVAGE MOUNTAIN.
&&
EVENT NUMBER PBZ1901081
EVENT NUMBER PBZ1901082
EVENT NUMBER PBZ1901083
JFLocal storm report, Feb 12, 10:20 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1020 AM EST TUE FEB 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM SLEET 3 SSW MERRILL 39.56N 79.11W
02/12/2019 E1.0 INCH GARRETT MD SOCIAL MEDIA
QUARTER OF AN INCH OF ICE AND OVER AN INCH OF SLEET
NEAR BIG SAVAGE MOUNTAIN.
&&
EVENT NUMBER PBZ1901084
JFLocal storm report, Feb 12, 11:20 AM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1120 AM EST TUE FEB 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FREEZING RAIN 3 E WORTHINGTON 40.84N 79.58W
02/12/2019 E0.10 INCH ARMSTRONG PA BROADCAST MEDIA
ABOUT ONE TENTH OF ICE ON TREES.
1117 AM FREEZING RAIN SWANTON 39.46N 79.23W
02/12/2019 E0.50 INCH GARRETT MD TRAINED SPOTTER
HALF INCH OF ICE BROKE LARGE BRANCH OF TREE.
&&
EVENT NUMBER PBZ1901085
EVENT NUMBER PBZ1901086
JFLocal storm report, Feb 12, 12:24 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1224 PM EST TUE FEB 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FREEZING RAIN BROOKVILLE 41.16N 79.08W
02/12/2019 E0.10 INCH JEFFERSON PA SOCIAL MEDIA
1158 AM FREEZING RAIN FRANKLIN 41.39N 79.84W
02/12/2019 E0.20 INCH VENANGO PA SOCIAL MEDIA
5MM OF ICE ACCRETION ON BRANCH.
&&
EVENT NUMBER PBZ1901089
EVENT NUMBER PBZ1901090
JFFlood, Muskingum
- When
- February 12, 4:00 PM EST to February 13, 3:20 AM EST
- Where
- Muskingum County, 0.69 mi N of Adams Mills to 0.97 mi NE of Adams Mills
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.160, -81.950
The county emergency manager reported that State Route 16 was closed in both directions near Adams Mills.
Flood, Noble
- When
- February 12, 5:00 PM EST to February 13, 3:20 AM EST
- Where
- Noble County, 1.08 mi NNW of Harrietsville to 1.58 mi SSW of Harrietsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.644, -81.360
The county emergency manager reported several road closures in the vicinity of Harrietsville due to flooding.
Flood, Tuscarawas
- When
- February 12, 6:30 PM EST to February 13, 3:20 AM EST
- Where
- Tuscarawas County, 2.87 mi WNW of Peoli to 2.79 mi WNW of Peoli
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.240, -81.483
The county emergency manager reported flooding along state route 258 in both directions between mile markers 16 and 21.
Flood, Guernsey
- When
- February 13, 3:00 AM EST to 4:00 AM EST
- Where
- Guernsey County, 0.87 mi SW of Birds Run to 0.25 mi SSE of Birds Run
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.160, -81.660
The county emergency manager reported that portions of Hopewell Road were closed due to flooding.
Flood, Noble
- When
- February 13, 3:30 AM EST to 5:00 AM EST
- Where
- Noble County, 1.41 mi WNW of Batesville to 1.28 mi SW of Batesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -81.303
The county emergency manager reported numerous road closures due to flooding in the vicinity of Batesville.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in California, February 12 to 15, 20191 death · 2 injured · $23,000 · 79 kt wind · 167 events
- Flash Flooding and Flooding in California, February 12 to 15, 20194 injured · $760,000 · 37 events
- Tornadoes and Damaging Winds in Georgia, February 12, 2019$451,000 · EF0 · 26 events
- Winter Storm and Winter Weather in Vermont, February 12 to 13, 2019$160,000 · 16 events
- Ice Storm in Ohio, February 12, 2019$150,000 · 1 event
- Winter Storm in New York, February 12 to 13, 2019$90,000 · 9 events
- Winter Storm and Flooding in California, February 12 to 17, 2019$3,000 · 0.25 in hail · 40 events
- Ice Storm and Winter Storm in Michigan, February 12 to 13, 2019$50,000 · 3 events
- Tornado and Hail in South Carolina, February 12, 2019$60 · EF1 · 12 events
- Strong Wind in Illinois, February 12 to 13, 2019$50,000 · 1 event
- High Wind in North Carolina, February 12 to 13, 2019$43,000 · 55 kt wind · 3 events
- Winter Storm and Winter Weather in New York, February 12 to 13, 2019$5,000 · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806501, 806502, 806503, 806505, 806506.